Febrile multisystem illness after pilgrimage: allopurinol-induced DRESS mimicking infection

View at publisher
Authors: Philip Okoth, Emma Stern, Muzzammil Ali
Cited by: 1
References: 11

Abstract

A man in his early 30s presented with fever, widespread pruritic rash and deranged liver function tests shortly after returning from a religious pilgrimage. Initial assessment focused on infectious and travel-related causes given recent international travel. Investigations revealed marked eosinophilia, lymphocytosis and a mixed hepatocellular-cholestatic liver injury. Extensive viral, parasitic and autoimmune testing was negative. Despite partial symptomatic improvement following cessation of recently initiated allopurinol, the patient developed progressive eosinophilia and new lymphadenopathy. Multidisciplinary review supported a diagnosis of drug reaction with eosinophilia and systemic symptoms (DRESS), with allopurinol identified as the most likely culprit. Oral corticosteroid therapy led to rapid clinical and biochemical improvement, with normalisation of eosinophil count and liver function prior to discharge. This case highlights the diagnostic challenge of drug hypersensitivity reactions in the context of recent travel and emphasises the importance of early medication review in patients presenting with fever, rash and organ dysfunction.

Fields of Study & Subjects

Travel-related health issues Hematological disorders and diagnostics Drug-Induced Adverse Reactions

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
4
Pages
e272567–e272567
Publication date
1 April 2026
Language
EN